Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Gray, ME

September 3, 2018Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Sep 3, 2018, 7:48 PM EDT for Coos County, Grafton County, New Hampshire. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 7:48 PM EDT (23:48 UTC)
Expired
Sep 3, 2018, 8:30 PM EDT
In force
42 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coos County, NH, Grafton County, NH

The radar

The Burlington radar (KCXX), 111 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:00 PM EDTTSTM WND DMGJefferson, NHTREES DOWN IN JEFFERSON NH. REPORTED BY CO-OP OBSERVER CO04 FROM A FACEBOOK POSTING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS51 KGYX 032348
SVRGYX
NHC007-009-040030-
/O.NEW.KGYX.SV.W.0101.180903T2348Z-180904T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
748 PM EDT MON SEP 3 2018

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coos County in northern New Hampshire...
  Northeastern Grafton County in northern New Hampshire...

* Until 830 PM EDT.

* At 748 PM EDT, a severe thunderstorm was located 9 miles northwest 
  of Littleton, or near Saint Johnsbury Vermont, moving east at 30 
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Littleton, Lancaster, Bethlehem, Lincoln, Franconia, Carroll,
  Lisbon, Jefferson, Dalton, Whitefield, Lyman, Sugar Hill and
  Monroe.

This includes Interstate 93 between mile markers 111 and 131.
 
This also includes...
  North Twin Mountain, Mount Garfield, AMC Galehead Hut, AMC Zealand
Falls Hut, and South Twin Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 7198 4434 7193 4435 7191 4434 7187
      4435 7182 4438 7182 4440 7179 4440 7174
      4444 7166 4448 7163 4447 7163 4448 7162
      4444 7140 4413 7147 4421 7188 4431 7204
      4432 7203
TIME...MOT...LOC 2348Z 286DEG 28KT 4441 7189 

HAIL...0.75IN
WIND...60MPH
 
$$

Kimble
1 follow-up statement
083 
WWUS51 KGYX 040006
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
806 PM EDT MON SEP 3 2018

NHC007-009-040030-
/O.CON.KGYX.SV.W.0101.000000T0000Z-180904T0030Z/
Coos NH-Grafton NH-
806 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN COOS AND NORTHEASTERN GRAFTON COUNTIES...

At 806 PM EDT, a severe thunderstorm was located near Littleton,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Littleton, Lancaster, Bethlehem, Franconia, Carroll, Lisbon,
Jefferson, Dalton, Whitefield and Sugar Hill.

This also includes...
  AMC Zealand Falls Hut.
 
This includes Interstate 93 between mile markers 119 and 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 7193 4435 7191 4434 7187 4435 7182
      4438 7182 4440 7179 4440 7174 4444 7166
      4448 7163 4447 7163 4448 7162 4444 7140
      4418 7146 4426 7181
TIME...MOT...LOC 0006Z 286DEG 28KT 4437 7170 

HAIL...0.75IN
WIND...60MPH
 
$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 5:33 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 5:33 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
533 PM EDT Mon Sep 3 2018

.SYNOPSIS...
A weak cold front will move south through the region overnight.
High pressure will build in from the north on Tuesday and will
shift east into the maritimes Tuesday night and Wednesday.
Another cold front will move in from the northwest Wednesday
night and will gradually shift offshore on Thursday. High
pressure will build in from the west Thursday night through
Friday and will hold over the area on Saturday. Low pressure
will pass to the west of the region on Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...Hot and humid air mass is fueling scattered
thunderstorms across Nrn New England. Across the North County
and into the Wrn ME mtns there is enough shear to support
organized storms. An area of severe thunderstorms has developed
across Coos County...and is expected to continue into adjacent
Wrn ME over the next couple of hours. It has exhibited a nice
bowed reflectivity structure at times...along with MARC
signatures embedded in the velocity. Convection allowing model
guidance suggests thunderstorm activity winds down after
sunset...but RAP mesoanalysis also extended the unstable
atmosphere well into the evening. It is possible that convection
just percolates after dark...albeit at sub-severe levels.

Previous discussion...The heat advisory will continue until 8
pm due to the high heat index values continuing into the early
evening. Also, ahead of an approaching cold front increasing
instability combined with heating and abundant low level
moisture has already developed a line of thunderstorms across
southern Quebec. This line is moving E-SE and is currently
moving into northern NH and the western mountains of ME and will
then move into central areas by later this afternoon. Southern
areas should be spared any showers but an isolated one can't be
ruled out. Conditions are marginal for severe storms over
northern and central areas but some gusty winds and torrential
downpours are expected. Will continue the enhanced wording for
strong storms into the evening hours for those areas.

By later this evening the convection will wind down as the front
moves through the area. Not much ventilation behind the front
so patchy mainly valley fog expected to develop as skies clear
and winds go mainly calm.

Used a blend of models for overnight lows which kept temps mild
in the mid 60s to near 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure builds south from Canada on Tuesday bringing
less humid air into the region. Not much cool air behind this
front and highs in southern zones will push well into the 80s.
Northern zones will see the most benefit from the cooler air
with highs in the upper 70s to lower 80s.

High pres remains over the area through Tue night with drier and
cooler conditions associated with the Canadian air mass finally
filtering further south into the region.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Models still forecasting the strong 500 MB wrn Atlantic ridge
to weaken toward the end of the week, allowing a 500 MB trough
to bump it equatorward, and allowing some cooler air into the
region Friday thru the weekend. But we start off the long term
Wed- Thu underneath the top of the ridge and still on the very
warm side.

Wednesday will start with some with the sfc ridge centered right
over the CWA, and flow will be weak, so some early onshore flow
is possible, but as the sfc ridge shifts offshore and upper
level ridge starts to get squashed by approaching trough,
should see S-Sw gradient flow develop in the afternoon, and this
will allow temps to warm into the 80s most everywhere. probably
low 80s on the coast and into central ME where the S-Sw will
keep things a touch cooler, but mid-upper 80s a good bet in
central and southern NH. Tds will also begin to creep up into
the mid to upper 60s during the afternoon as well.

The SW flow aloft should prevent any rad cooling outside of the
sheltered spots, and lows will run in the mid-upper 60s,
although a little cooler in the ME mtns, and on the mid-coast.
There's an outside chc for some coastal/fog and stratus late Wed
into early Thu.

Thursday will see the SW flow get enhanced just ahead of the
cold front, with a line of SHRA/TSRA moving from NW-SE across
the CWA probably from around midday in the N through the late
afternoon in the S. Ahead of the front it should get quite warm,
especially S of the mountains with 850 MB temps in the 16-18 C
range. So, highs will range from the mid to upper 70s in the
mtns close to 90 in the south. Once again Tds in the low 70s
will be possible which will pus interior parts of srn NH and SW
ME into heat adv criteria. The front may slow its progress
overnight and linger across or just S of the srn zones, which
would keep a threat of showers overnight here, ads well as mins
only in the mid 60s. To the N, cooler and drier should filter in
and allow mins in the 50s, in many spots.

Some signs that the front slowly creeps S out of srn New
England Friday, and that would linger some clouds in this areas,
especially in the morning. Highs will cooler, and close to
normal, generally ranging from around 70 in the N, to the mid to
upper 70s in the south.

The coolest air comes in for the weekend as the 500 MB trough
deepens to our east, and Saturday looks partly sunny with with
highs in the upper 60s, to the mid 70s in the south. This
actually pretty close to normal, although it doesn't seem that
way. Models differ on timing of low pressure passing to our
north on Sunday or Monday, which could bring rain to the region.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term...VFR except MVFR in scattered TSRA 21z-03z north of
a KLEB-KIZG-KAUG line. Aft 06z patchy mainly valley fog develops
and burns off by 13z. VFR Tue-Tue night.

Long Term...VFR Wednesday. Chance for some coastal fog/stratus
Wed night into early Thu. Cold front will bring a line of
SHRA/TSRA through Thursday into Thursday evening. Then VFR Fri-
Sat.

&&

.MARINE...
Short Term...No flags.

Long Term...Could see a short period of borderline SCA SW winds
late Wed night into thu morning.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ018-019-
     023>025.
NH...Heat Advisory until 8 PM EDT this evening for NHZ006-008>010-
     012>015.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Sep 3, 12:35 PM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1235 PM EDT Mon Sep 3 2018

MEZ018-019-023-024-NHZ006-008>010-012>015-041645-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1235 PM EDT Mon Sep 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity returns for Thursday, and the heat index could
climb into the mid 90s again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-026>028-NHZ001>005-007-011-041645-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-Cheshire-
1235 PM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Heat Index values in the low 90s are expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Index values in the low 90s are possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025-041645-
Sagadahoc-
1235 PM EDT Mon Sep 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-041645-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1235 PM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 3, 6:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     1 SW LANCASTER          44.48N  71.58W
09/03/2018                   COOS               NH   TRAINED SPOTTER

            TREES, WIRES, POLES DOWN ON NH 135.

&&

EVENT NUMBER GYX1803438

WATSON
Local storm report, Sep 3, 6:17 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     3 W ANDOVER             44.64N  70.81W
09/03/2018                   OXFORD             ME   PUBLIC

            TREE DOWN ON EAST B HILL RD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER GYX1803439

WATSON
Local storm report, Sep 3, 6:19 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
619 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     3 NNE ANDOVER           44.67N  70.73W
09/03/2018                   OXFORD             ME   PUBLIC

            TREE DOWN ON S ARM RD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER GYX1803440

WATSON
Local storm report, Sep 3, 6:24 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MEXICO                  44.56N  70.55W
09/03/2018                   OXFORD             ME   FIRE DEPT/RESCUE

            TREE DOWN AT HARLOW HILL RD AND REED ST. IME ESTIMATED
            BY RADAR.

&&

EVENT NUMBER GYX1803441

WATSON
Local storm report, Sep 3, 7:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
745 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 NNE LEWISTON          44.12N  70.20W
09/03/2018                   ANDROSCOGGIN       ME   TRAINED SPOTTER

            WIRES DOWN ON ELLIOT AVE. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER GYX1803442

WATSON
Special weather statement, Sep 3, 7:46 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Gray ME
746 PM EDT MON SEP 3 2018

MEZ025-026-040015-
Lincoln-Sagadahoc-
746 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND
NORTHERN SAGADAHOC COUNTIES...

At 746 PM EDT, a strong thunderstorm was located 8 miles southeast of
Litchfield, or 9 miles west of Wiscasset, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bath, Damariscotta, Wiscasset, Topsham, Litchfield, Bristol,
Georgetown, Woolwich, Boothbay, Bowdoin, Bowdoinham, Jefferson,
Dresden, Edgecomb, Alna, Arowsic, Nobleboro, Newcastle, Westport and
South Bristol.

This includes Interstate 295 between mile markers 33 and 47.

LAT...LON 4381 6958 4392 6986 4394 6986 4395 6987
      4394 6989 4397 6998 4412 6996 4411 6990
      4416 6988 4415 6976 4414 6975 4412 6966
      4414 6966 4413 6942
TIME...MOT...LOC 2346Z 287DEG 30KT 4404 6984

Kimble

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:09 PM EDTSpecial Weather StatementGYXCoos51 min
Sep 3, 2:59 PM EDTSpecial Weather StatementGYXCoos31 min
Sep 3, 3:12 PM EDTSpecial Weather StatementGYXCoos33 min
Sep 3, 4:53 PM EDTSpecial Weather StatementGYXCoos37 min
Sep 3, 4:57 PM EDTSevere Thunderstorm WarningGYXCoos48 min
Sep 3, 5:44 PM EDTSpecial Weather StatementGYXCoos31 min
Sep 3, 5:52 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos38 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.